Amiodarone has high iodine content, because of the high iodine content it may affect the thyroid gland.
It can either cause hypothyroidism or thyrotoxicosis.
Approximately 1 out of every 6 patients who are using amiodarone develops thyroid dysfunction.
1. Amiodarone-induced hypothyroidism (AIH).
If patient's TSH is high and Free T4 is low, it means the patient has developed hypothyroidism. In this situation, start thyroxine and if possible amiodarone should be stopped, but it is not necessary, if the patient still has symptoms such as ventricular tachycardia or arrhythmias then you may continue amiodarone, just add thyroxine and monitor thyroid function every 6 weeks first then maybe after 3 months or 6 months, depending on the clinical scenario.
If the patient has developed hyperthyroidism, then it is advised to stop amiodarone and start an anti-thyroid drug such as carbimazole, if it is type 1 amiodarone-induced thyrotoxicosis, in type 1 AIT, there is an excess production of thyroid hormone due to excess of iodine. If FNAC or biopsy reveals AIT type 2, in which there is amiodarone-induced destructive thyroiditis, in this condition corticosteroids is the treatment.